My girlfriend was on effexor (for depression caused by long-standing anxiety)for about 3 weeks and was feeling very agitated and anxious and having impulsive but non-suicidal urges (her description) to take her entire bottle of pills.
The symptoms were scary (let alone extremely uncomfortable for her) so she got her doc to change her prescription to Paxil (which she had work for her before but was scared of the withdrawal again). He advised her that she could change overnight to the Paxil and it should be fine.
The very morning she switched to Paxil, she sounded so much better. BUT, in the afternoon we had an emotional conversation and she had a huge breakdown. She said she couldn't take the pain anymore, there was just too much pain, and she was so close to taking all her pills, they were in her hand (I am across the country, it's a long distance relationship). I talked her out of it, but since then (it has been 3 going on 4 days) she has been back and forth between not wanting to live, and being ambivalent/cold/numb about it. She takes ativan to calm her body so she doesn't feel the call (it's like an obsession) to try to kill herself. I have to make daily contracts with her so that she doesn't do it.
I get there on Monday morning (almost 2 days from now) and I don't know what to do. I was hoping to get some opinions/advice. I think the suicidal thoughts are medication-induced, I'm almost completely certain of it. Her pain has always been high, but she has never reacted in this way, not even close. I want to get her cleaned of the meds, but I'm not sure if that's safe.. I am only home for 1 week, but she is now back home with her parents who can support her and stay home with her.
Is it safe to wean off of Paxil while suicidal feelings are ongoing? I know withdrawal can lead to suicidal feelings, but I worried they won't go away at all if she is still on the Paxil (note: she came off Paxil a year ago cold-turkey and had a single-episode of suicidal ideation, which lasted only part of a day).
Please, your input and help would be so greatly appreciated...